North Carolina, 2019

Flash Flood and Damaging Winds in North Carolina, August 19, 2019

August 19, 2019 · NWS RAH · 14 events in 8 counties and zones

Scattered to numerous showers and thunderstorms developed in a very warm, moist and unstable environment. Several thunderstorms became severe, producing scattered wind damage, isolated flash flooding and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Scattered to numerous showers and thunderstorms developed in a very warm, moist and unstable environment. Several thunderstorms became severe, producing scattered wind damage, isolated flash flooding and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 19, 1:50 PM EST, 5 minutes earlier.

Area forecast discussion, Aug 19, 1:50 PM EST, 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
250 PM EDT Mon Aug 19 2019

.SYNOPSIS...
An area of high pressure positioned offshore will maintain a warm
and humid air mass over central NC through Thursday while a weak
surface trough remains stationary over the western Piedmont. A cold
front will approach from the northwest late in the work week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1040 AM Monday...

Morning update: As expected all fog and low stratus has burned off
very quickly this morning with temperatures already climbing through
the 80s at all locations. Winds will remain southwesterly at around
5 kts or less. Expect convection to get going later this afternoon
with severe storms not as likely due to a lack of shear over the
area. Forecast is otherwise on track. -Ellis

A relatively moist air mass remains in place across central NC,
though not as moist as 24 hours ago thanks to a layer of drier air
aloft. This dry layer between 700 and 300mb projected to moist en
once again later today thanks to the approach/arrival of a mid level
trough. this feature will back the mid level flow to a sly direction
and advect moisture aloft over central NC. While convection on
Sunday was fairly sparse, we should see a bit more coverage later
this afternoon into the evening hours thanks to the presence of the
mid level trough. Overall support is weak, however, so just
expecting 30-40 percent coverage with the greatest concentration
expected south of highway 64.

Abundant sunshine to start the day will give way to partly cloudy
skies as the atmosphere destabilizes. Afternoon temperatures will be
comparable to the past few days, averaging in the lower 90s. When
the humidity is factored in, heat indices along and east of highway
1 will reach 100 to 103 degrees.

Tonight, the bulk of the convection will diminish/dissipate with
loss of hearing, though a stray shower or storm may persist until
midnight. Otherwise, skies will be fair/partly cloudy. It will
remain warm/humid with overnight temperatures in the low-mid 70s.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 350 AM Monday...

While early morning fog and stratus will be absence from most places
this morning, we should see a bit more fog and stratus early
Tuesday, primarily over the southern-western Piedmont. The presence
of a mid level trough overhead will enhance convergence along the
Piedmont trough, leading to scattered convection by afternoon into
the Tuesday night. The bulk shear will be notably stronger, with
pockets of 20-25kts possible. This shear may be enough to result in
broken lines of convection, increasing the threat for a few strong-
severe storms producing locally damaging wind gusts. Currently do
not think the threat for strong-severe storms is worth a mention in
the hazardous weather outlook at this time since the expected strong
storm coverage expected to be isolated. If model guidance trends a
little stronger later today, then could see a mention in the HWO.

High temperatures Tuesday may end up a couple of degrees cooler
thanks to an uptick in cloud coverage. Highs should average near 90-
lower 90s.

Potential for a few showers and t-storms to persist well into
Tuesday night as the mid level shear axis aloft may strengthen
thanks to another s/w passing to its north. In addition, a light
persistent low level sly flow will maintain/replenish moisture in
the lower half of the atmosphere, leading to a greater risk for low
clouds/patchy fog by early Wednesday.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 250 PM Monday...

Primarily weak flow aloft will transition to more zonal flow in
nature by midweek, with a series of strong upper-level disturbances
expected to help deepen the upper-level trough near the CAN/US
border. At the surface, Bermuda high pressure will maintain
southerly flow across central NC ahead of a cold front, likely to
slide from NW to SE early in the weekend. Behind the front, a cooler
and drier airmass is expected to setup shop by early next week.

Heat and humidity will gradually take a backseat to shower and
thunderstorm chances/coverage by the end of the work-week as weak
WAA continues ahead of the cold front. Prior to the fronts arrival,
the leeside/pre-frontal trough should play host to increasing
thunderstorm coverage each afternoon and evening, with some periodic
enhancement possible thanks to weak sub-tropical impulses continuing
to linger around the western periphery of the subtropical high. Have
trended POPs up each day during at least the diurnally favored time
frame, peaking Friday and Saturday in response to best FROPA forcing
arrival across the area. Albeit a bit against climatology, models
continue to hint at a complete FROPA thanks to a secondary strong
mid level shortwave push from out of the Ohio Valley. In response,
have trended temperatures and POPs down a bit on the backside of the
boundary, likely to continue into early next week. Afternoon high
temperatures should remain near to slightly below normal from Friday
to Monday thanks initially to increased and widespread mid to upper-
level cloud cover, followed by cooler and drier high pressure along
with northeasterly surface flow remaining dominant behind the
frontal boundary. Overnight lows will settle into the middle to
upper-60s during the same time frame.

&&

.AVIATION /18Z MONDAY THROUGH FRIDAY/...
As of 205 PM Monday...

24 Hour TAF Period: Convection already popping up across central NC
this afternoon with a lot of instability in place over the area.
Expect localized convection to not move much once it forms due to
very little wind shear in the area. Scattered showers and storms
will continue through sunset and then beginning to decrease
thereafter. Some chance for fog and low stratus overnight but patchy
in coverage.

Long Term: More unsettled weather for the long term as a wave moves
up from the Gulf of Mexico bringing more moisture to the area and
then a frontal system moves in from the northwest late in the week.
This will keep chances high for periods of adverse aviation
conditions across the area.

&&

.EQUIPMENT...
GSO upper air flights ( both 12Z and 00Z) have been scheduled
through 12Z Friday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...WSS
NEAR TERM...Ellis/WSS
SHORT TERM...WSS
LONG TERM...JJM
AVIATION...Ellis
EQUIPMENT...RAH
Hazardous weather outlook, Aug 19, 3:19 AM EST, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
419 AM EDT Mon Aug 19 2019

NCZ007>011-021>028-038>043-073>078-083>086-088-089-201000-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
419 AM EDT Mon Aug 19 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 19, 12:39 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Raleigh NC
139 PM EDT Mon Aug 19 2019

NCZ083-191845-
Anson NC-
139 PM EDT Mon Aug 19 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ANSON COUNTY UNTIL
245 PM EDT...

At 139 PM EDT, Doppler radar was tracking a strong thunderstorm near
Marshville, or 13 miles northwest of Wadesboro, moving east at 5 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Wadesboro, Ansonville, Polkton and Peachland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3519 8028 3521 8026 3521 8025 3518 8024
      3516 8022 3516 8021 3517 8020 3515 8018
      3515 8016 3516 8017 3517 8016 3517 8014
      3518 8013 3519 8013 3519 8012 3495 8002
      3494 8031
TIME...MOT...LOC 1739Z 263DEG 4KT 3504 8029

Ellis
Special weather statement, Aug 19, 12:46 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Raleigh NC
146 PM EDT Mon Aug 19 2019

NCZ075-086-191830-
Hoke NC-Moore NC-
146 PM EDT Mon Aug 19 2019

...A STRONG NEARLY STATIONARY THUNDERSTORM WILL AFFECT SOUTHEASTERN
MOORE AND NORTHWESTERN HOKE COUNTIES UNTIL 230 PM EDT...

At 145 PM EDT, Doppler radar was tracking a strong thunderstorm near
Aberdeen, or near Southern Pines. This storm was nearly stationary.

Pea size hail, pockets of heavy rainfall, and wind gusts up to 50
mph will be possible with this storm.

Locations impacted include...
Southern Pines, Pinehurst, Aberdeen, Pinebluff and Ashley Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3505 7948 3506 7948 3506 7951 3521 7945
      3520 7921 3500 7927
TIME...MOT...LOC 1745Z 279DEG 3KT 3513 7937

MORROW
Special weather statement, Aug 19, 12:55 PM EST, 1 hour before
Special Weather Statement
National Weather Service Raleigh NC
155 PM EDT Mon Aug 19 2019

NCZ024-040-191830-
Chatham NC-Orange NC-
155 PM EDT Mon Aug 19 2019

...A STRONG NEARLY STATIONARY THUNDERSTORM WILL AFFECT SOUTH CENTRAL
ORANGE AND NORTHEASTERN CHATHAM COUNTIES UNTIL 230 PM EDT...

At 154 PM EDT, Doppler radar was tracking a strong thunderstorm near
Carrboro, or 7 miles southwest of Chapel Hill. This storm was nearly
stationary.

Pea size hail, dangerous lightning, and wind gusts up to 50 mph will
be possible with this storm.

Locations impacted include...
Chapel Hill, Pittsboro, Carrboro, Jordan Lake, Fearrington and Bynum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

If on or near Jordan Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3590 7901 3586 7902 3587 7895 3567 7909
      3579 7930 3585 7926 3585 7924 3586 7925
      3591 7921
TIME...MOT...LOC 1754Z 296DEG 3KT 3583 7910

MORROW
Special weather statement, Aug 19, 1:16 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Raleigh NC
216 PM EDT Mon Aug 19 2019

NCZ077-088-089-191900-
Sampson NC-Harnett NC-Cumberland NC-
216 PM EDT Mon Aug 19 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
SAMPSON...SOUTHERN HARNETT AND NORTHERN CUMBERLAND COUNTIES UNTIL
300 PM EDT...

At 215 PM EDT, Doppler radar was tracking an area of strong
thunderstorms southwest of Lillington. These storms were nearly
stationary.

Pea size hail, pockets of heavy rainfall, and wind gusts up to 50
mph will be possible with this storm.

Locations impacted include...
Fayetteville, Godwin, Spring Lake, Eastover, Wade, Falcon, Linden,
Pineview, Anderson Creek and Timberlake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3540 7891 3523 7849 3505 7865 3527 7918
TIME...MOT...LOC 1815Z 061DEG 3KT 3530 7894

MORROW
Special weather statement, Aug 19, 1:28 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Raleigh NC
228 PM EDT Mon Aug 19 2019

NCZ027-043-191900-
Nash NC-Wilson NC-
228 PM EDT Mon Aug 19 2019

...A STRONG NEARLY STATIONARY THUNDERSTORM WILL AFFECT CENTRAL NASH
COUNTY UNTIL 300 PM EDT...

At 227 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elm City, or near Nashville. This storm was nearly stationary.

Pea size hail, torrential downpours, and wind gusts up to 40 mph
will be possible with this storm.

Locations impacted include...
Rocky Mount, Nashville, Elm City, Sharpsburg and Tar River Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3580 7789 3591 7810 3601 7791 3591 7781
      3587 7783 3586 7781
TIME...MOT...LOC 1827Z 140DEG 1KT 3588 7790

MORROW
Special weather statement, Aug 19, 1:47 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Raleigh NC
247 PM EDT Mon Aug 19 2019

NCZ076-077-191930-
Lee NC-Harnett NC-
247 PM EDT Mon Aug 19 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN HARNETT AND CENTRAL LEE
COUNTIES UNTIL 330 PM EDT...

At 247 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Sanford, moving north at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sanford, Broadway, Olivia, Seminole, Pineview and Gum Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3530 7897 3524 7912 3549 7926 3554 7899
TIME...MOT...LOC 1847Z 171DEG 10KT 3534 7913

MORROW

The radar

The Raleigh/Durham radar (KRAX), 64 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Harnett

When
August 19, 1:55 PM EST
Where
Harnett County, 1.83 mi ESE of Olivia
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
35.360, -79.090

A few trees were blown down near Barbecue Church Road and Route 87 near Olivia.

Thunderstorm Wind, Cumberland

When
August 19, 2:50 PM EST
Where
Cumberland County, 2.65 mi WNW of Fenix to 0.89 mi SE of Clifdale
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.050, -79.070

A couple of trees were blown down along a swath in west-central Cumberland County. One tree was blown down on Christina Street and the other on Cliffdale Road. A wind gust of 46 mph was reported at the Fayetteville Regional Airport.

Thunderstorm Wind, Cumberland

When
August 19, 3:23 PM EST
Where
Cumberland County, 1.83 mi ESE of East Fayetteville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.040, -78.840

A power line was blown down near the intersection of Troy Road and Cedar Creek Road.

Thunderstorm Wind, Wake

When
August 19, 3:23 PM EST to 3:28 PM EST
Where
Wake County, 0.89 mi SE of Raleigh to 2.63 mi ESE of Raleigh
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.790, -78.660

Several trees were blown down across the city of Raleigh. The locations include one tree on Cabarrus Street near South East Street, one tree on Dorothea Drive near South Saunders Street, one tree at Woodburn Road near Hillsborough Street, and multiple trees in Dorothea Dix Park. Additionally, A dime-sized hail and a wind gust of 56 mph were reported at the National Weather Service office.

Thunderstorm Wind, Cumberland

When
August 19, 3:33 PM EST
Where
Cumberland County, 7 mi S of (Fay)grannis Fld Fay
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.880, -78.860

One tree was blown down on School Road and Pridgeonfarm Road.

Thunderstorm Wind, Wilson

When
August 19, 3:44 PM EST
Where
Wilson County, Lucama
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.650, -78.020

One tree was blown down on Mobley Road.

Thunderstorm Wind, Wilson

When
August 19, 3:44 PM EST
Where
Wilson County, 0.56 mi W of Evansdale to 0.89 mi NE of Evansdale
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
35.670, -77.880

Multiple trees were blown down along US 264 between mile markers 47 and 49, northeast of the town of Black Creek. The One tree was blown down near mile marker 47 and multiple trees were blown down near mile marker 49.

Thunderstorm Wind, Alamance

When
August 19, 3:50 PM EST
Where
Alamance County, 4.15 mi N of Snow Camp
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.940, -79.430

Multiple trees were blown down near Snow Camp, including one tree on Bass Mountain Road.

Thunderstorm Wind, Wake

When
August 19, 4:00 PM EST
Where
Wake County, 1.82 mi WNW of Knightdale Wndll Arp
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
35.810, -78.460

A power line was blown down on Knightdale Boulevard near Rose of Sharon Road, causing major power outages.

Thunderstorm Wind, Randolph

When
August 19, 4:02 PM EST
Where
Randolph County, 3.05 mi NW of Redcross
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.910, -79.740

One tree was blown down near 9100 Racine Road in Pleasant Garden.

Thunderstorm Wind, Randolph

When
August 19, 4:30 PM EST
Where
Randolph County, 6.32 mi S of Liberty
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
35.790, -79.550

Several trees were blown down on one property in the town of Staley.

Thunderstorm Wind, Guilford

When
August 19, 4:45 PM EST
Where
Guilford County, 0.56 mi E of Hamilton Lakes to Greensboro
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.080, -79.820

Multiple trees were blown down across the city of Greensboro, including one on Friendly Avenue. Quarter-sized hail was also reported at Neal Street.

Thunderstorm Wind, Forsyth

When
August 19, 4:55 PM EST
Where
Forsyth County, Lewisville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.100, -80.420

Numerous trees were blown down in Lewisville.

Flash Flood, Guilford

When
August 19, 5:00 PM EST to 7:20 PM EST
Where
Guilford County, 1.12 mi E of Greensboro to 0.89 mi S of Colfax
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.070, -79.780

Heavy rainfall over the cities of Greensboro and High Point resulted in flash flooding across both cities. Multiple water rescues were performed in High Point near the intersection of North Elm Street and Lindsay Street. Several water rescues were also performed across the city of Greensboro, with the worst flooding along Gate City Boulevard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852965, 852966, 852968, 852972, 852973, 852974, 852976, 852977, 852978, 852980, 852981, 852982, 852983, 852964.